Kentucky, 2003

Flood in Kentucky, February 23 to 25, 2003

February 23 to 25, 2003 · NWS JKL · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 23, 4:50 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 23, 4:50 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
450 PM EST SUN FEB 23 2003

19Z SFC ANALYSIS SHOWS KENTUCKY IN THE LULL BETWEEN TWO SYSTEMS. THE
ONE THAT BROUGHT THE SEVERE WEATHER AND SNOW TO THE COMMONWEALTH...
YESTERDAY AND LAST NIGHT...IS MOVING THROUGH NEW ENGLAND. ANOTHER
DEEP AND INTENSE AREA OF LOW PRESSURE IS LOCATED OVER NORTHEAST
TEXAS PRODUCING SNOW IN OKLAHOMA. THIS SYSTEM WILL BE A MINI VERSION
OF THE ONE THAT PASSED THROUGH YESTERDAY...BUT PASSING WELL TO THE
NORTH WITH THE PRECIPITATION ALMOST ENTIRELY CONTAINED NORTH OF THE
LOW CENTER. PLENTY OF LOW CLOUDS AND THE FRESH SNOW ARE KEEPING
TEMPERATURES FROM CLIMBING MUCH TODAY WITH READINGS WITHIN A COUPLE
OF DEGREES OF FREEZING.

THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT TAKING A WEAKENING
TROUGH NORTHEAST INTO THE GREAT LAKES PIVOTING AROUND A DEEPER
TROUGH SWINGING DOWN FROM THE NORTH AND BRUSHING THE NORTHERN OHIO
VALLEY BY TUESDAY MORNING. AFTER THIS...FAST FLOW WILL CONTINUE WITH
SEVERAL WEAK SHORT WAVES ROLLING THROUGH THE TENNESSEE VALLEY.
TOWARD THE END OF THE WEEK OUR FAVORED PATTERN OF THIS WINTER
BECOMES RE-ESTABLISHED WITH THE RIDGE OFF THE WEST COAST AND TROUGH
THROUGH MUCH OF THE NATION. AN ACTIVE SOUTHERN STREAM WILL SEND
PLENTY OF MINI-WAVES THROUGH THE REGION PERPETUATING OUR CLOUDY AND
LATE WINTER.

SENSIBLE WEATHER WILL FEATURE MORE INTERESTING WEATHER OVER THE NEXT
24 HOURS AS THE LOW FROM TEXAS TAKES A RUN AT POINTS NORTH OF HERE.
EXPECT AN EVENING LOW AT MOST SPOTS BEFORE WINDS SWITCH TO THE SOUTH
AND CAUSE TEMPERATURES TO WARM TOWARD DAWN. THERE WILL ALSO BE A
VERY TIGHT GRADIENT OF PRECIPITATION WITH THIS FEATURES STARTING
LATE THIS EVENING AS SNOW IN THE NORTH AND SCATTERED RAIN IN THE
SOUTH. AS THE LOWER LEVEL TEMPERATURES RISE RAIN WILL MIX IN FURTHER
NORTH BEFORE THE SYSTEM CLEARS OUT BY MID-MORNING AS QUICKLY AS IT
CAME. BREEZY WINDS WILL ACCOMPANY THIS COMPACT LOW AS WELL SPINNING
THEM AROUND THE DIAL AND BACK TO THE WEST FOR MONDAY AFTERNOON. AT
BEST SEE JUST A SLUSHY INCH OF NEW SNOW NORTH OF INTERSTATE 64 AND
LITTLE ACCUMULATION ELSEWHERE. ARCTIC AIR WILL DROP INTO THE STATE
IN THE WAKE OF THIS LOW WITH A TIGHT GRADIENT OF TEMPS OVERNIGHT.
THE ARCTIC FRONT PUSHES ALL THE WAY INTO EAST KENTUCKY ON TUESDAY
ACCOMPANIED BY FLURRIES. THINGS GET INTERESTING AGAIN FROM MID WEEK
ON AS THE UPPER LEVELS PROMPT A WEAK INVERTED TROUGH TO SET UP OVER
THE SOUTHERN APPALACHIANS AHEAD OF THE NEXT SOUTHERN STREAM LOW.
EXPECT LIGHT SNOW TO BREAK OUT IN THE ARCTIC AIR LATE TUESDAY NIGHT
CONTINUING INTO WEDNESDAY. ANY WARM AIR THAT WILL MOVE NORTH WILL
CHANGE THE SNOW TO RAIN FROM SOUTH TO NORTH...PERHAPS LEAD BY A
TOUCH OF FREEZING RAIN. RIGHT NOW IT LOOKS LIKE THE PRECIPITATION
WILL STAY AS SNOW NORTH OF JACKSON WITH A MIX FURTHER SOUTH. DESPITE
AN OPEN GULF THE MODELS ARE NOT BRINGING TOO MUCH IN THE WAY OF QPF
UP INTO EAST KENTUCKY. NOT READY TO BUY INTO THIS YET. RAIN OR SNOW
CONTINUES ON THURSDAY AS THE SFC LOW PASSES BY. PLACES THAT SEE ALL
SNOW COULD EASILY PICK UP A FEW INCHES. WE CONTINUE TO WATCH THIS
DEVELOPING WEATHER SITUATION CLOSELY. FOLLOWING THIS SYSTEM WE WILL
SEE A WELCOMED DRY PERIOD BEFORE A CLIPPER SYSTEM MOVES IN TO THE
AREA TO END THE WEEKEND.

MOS TEMPS ARE SIMILAR THROUGH THE PERIOD...FINE TUNED TEMPS IN THE
GRIDS BASED ON THE TRICKY TIMING OF THE WARM AIR SHOT AROUND 12Z
MONDAY. PREFER THE COOLER MAV NUMBERS TO END THE SHORT TERM PERIOD.

AS FOR IFPS/GFE GRIDS...REPOPULATED WITH MY PREFERRED METHOD OF
MESOETA WINDS AND TEMPS FIELDS THROUGH 60 HOURS. HAD TO ADJUST THESE
A BIT TO LOWER TEMPS MONDAY. LITTLE CHANGE BEYOND THAT BUT TO FINE
TUNE CLOUDS AND POPS MID-WEEK.

ZONES ALREADY OUT WITH AN UPDATE TO THE HWO ISSUED SHORTLY.

PRELIMINARY CCFS:
LOZ 033/045 021/030 019 331
JKL 030/043 019/028 020 441

.JKL...NONE.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------------------------

1018 AM EST SUN FEB 23 2003

RADAR SHOWING THE LAST OF THE LIGHT SNOW VACATING THE EASTERN PART
OF KY. ACCORDINGLY...WILL PULL THE SNOW ADVISORY...HOWEVER MAY LEAVE
FEW FLURRIES IN THE ZONES...ESPECIALLY THE EASTERN SECTION OF THE
CWA. WINDS ARE ALSO SLACKENING WITH TIME...AND WILL DIAL THEM DOWN
FOR THE AFTERNOON. TEMPS A BIT PROBLEMATIC TODAY...850 TEMPS ARE
PROGGED TO WARM UP...HOWEVER WITH SNOW ON THE GROUND AND SAT PICS
SHOWING LOW LEVEL CLOUDS HANGING BACK UPSTREAM...HAVING DOUBTS
WHETHER FORECAST HIGHS WILL HIT TODAY. PROBABLY GOING TO SHAVE OFF A
FEW DEGREES. UPDATE OUT SHORTLY.

GEOGERIAN

---------------------------------------------------------------------

220 AM EST SUN FEB 23 2003

MAIN NEAR TERM FORECAST CHALLENGE WILL BE POPS TONIGHT AND PRECIP
TYPE FOR NORTHERN COUNTIES MONDAY MORNING IF PRECIP PERSISTS.

UPPER LEVEL CHARTS REVEAL AN ACTIVE SPLIT BROAD CYCLONIC FLOW
DOMINATING OUR COUNTRY.  AT 00Z...DEEP SHORTWAVE TROUGH MOVING
THROUGH THE REGION WITH 130 METER HEIGHT FALLS AT 500 MB AT
WILMINGTON OH AND NASHVILLE TN.  A POSITIVELY TILTED SHORTWAVE RIDGE
EXISTED OVER THE HIGH PLAINS IN ADVANCE OF THE NEXT SHORTWAVE TROUGH
AFFECTING OUR WEATHER WHICH AT 00Z WAS LOCATED OVER THE ROCKY
MOUNTAINS.  WATER VAPOR IMAGERY AND WIND PROFILER DATA SHOWS THE
SHORTWAVE RIDGE AXIS RUNNING FROM CENTRAL NEBRASKA DOWN TO WESTERN
OKLAHOMA WITH SOUTHERN POLAR STREAM TROUGH SHARPLY DIGGING OVER THE
EASTERN ROCKIES.

COLD AIR AT 850 MB IS POISED TO FOLLOW IN BEHIND THE SHORTWAVE
CURRENTLY OVER THE EASTERN ROCKIES.  00Z 850 MB CHART SHOWS TEMPS IN
THE MID -20S C OVER MONTANA AND NORTH DAKOTA.  THE NORTHERN STREAM
IS WORKING HARD AT SENDING THESE COLD TEMPERATURES SOUTH.

LATEST SURFACE ANALYSIS DEPICTS THE NOTORIOUS OCCLUDING SURFACE LOW
OVER WESTERN PA CONTINUING TO MOVE OFF TO THE NORTHEAST...WITH A
TRAILING COLD FRONT STRETCHING SOUTH TO SOUTHEASTERN GA.  SURFACE
OBS SHOW THAT THE RAIN/SNOW LINE IS CURRENTLY CROSSING THE CWA.
SURFACE TEMPS ARE CURRENTLY BELOW ZERO OVER MN...ND...AND MT AND
ADVECTING SOUTH.  THE NEXT SURFACE LOW TO AFFECT OUR AREA IS
CURRENTLY LOCATED OVER EASTERN NEW MEXICO.

WILL CONTINUE THE WINTER WEATHER ADVISORY FOR SNOW THROUGH NOON
TODAY AS THE WIND SHOULD CONTINUE TO BE A FACTOR.  TWO FRONTS LOOK
LIKE THEY WILL PASS THROUGH ON MONDAY WITH FIRST WEAKER COLD FRONT
PASSING THROUGH MONDAY MORNING. AFTER A COOL DAY TODAY...TEMPS
SHOULD REBOUND SOMEWHAT ON MONDAY AS THE REAL COLD FRONT WILL
PROBABLY NOT PASS THROUGH UNTIL LATE MONDAY AFTERNOON...BUT TEMPS
SHOULD SWIFTLY DROP BEHIND THE COLD FRONT PASSAGE MONDAY NIGHT.

MODELS ARE INITIALIZING REASONABLY.  MODELS ARE ALSO CONSISTENT WITH
PLACING SURFACE LOW ACROSS OR NEAR CWA NEAR 12Z MONDAY MUCH AS THE
PREVIOUS SURFACE LOW DID LAST NIGHT.  AT FIRST GLANCE IT LOOKS LIKE
MAINLY RAIN FOR TONIGHT AND MONDAY MORNING...BUT SOME SNOW MAY WORK
INTO THE AREA MONDAY MORNING...ESPECIALLY NORTHERN COUNTIES
FOLLOWING CURRENT TRACK PREDICTIONS.  SINCE THIS NEXT SYSTEM IS
FOLLOWING SO CLOSELY TO THE ONE WHICH JUST PAST...MOISTURE INFLOW
WILL NOT HAVE MUCH OF A CHANCE TO RETURN IN ADVANCE.  HOWEVER...THIS
WAVE SEEMS STRONG ENOUGH TO PRODUCE PRECIPITATION AMOUNTS IN THE
0.10 TO 0.25 INCH RANGE.  IF SNOW OCCURS SUNDAY NIGHT/MONDAY MORNING
IT WILL BE LESS THAN AN INCH...WITH THE BEST CHANCES OF ACCUMULATING
SNOW TO THE NORTH.  WILL PROBABLY STICK AROUND 50 POPS TONIGHT DUE
TO LIMITED MOISTURE INFLUX...MAY MAKE POPS A BIT HIGHER NORTH.

HEINLEIN
---------------------------------------------------------------------
915 PM EST SAT FEB 22 2003

MOTHER NATURE CONTINUES TO USE EAST KENTUCKY TO DEMONSTRATE HER
POWER. A SOMBER AND TRAGIC EVENING AS A PROBABLE TORNADO IN OUR HOST
COUNTY HAS CAUSED TWO CONFIRMED DEATHS. OTHER SEVERE THUNDERSTORMS
AND POSSIBLE TORNADOES ROLLED THROUGH MUCH OF EAST KENTUCKY WITH
LARGE HAIL AND WIND DAMAGE REPORTS.

THE SFC LOW HAS NOW MOVED EAST OF KENTUCKY WITH CAA TAKING OVER AND
QUICKLY KNOCKING TEMPERATURES DOWN FROM NEAR RECORD HIGHS EARLIER
THIS AFTERNOON. LIGHT TO MODERATE SHOWERS CONTINUE THROUGH THE AREA
WITH THE SNOW LINE WITHIN A FEW COUNTIES MOVING IN FROM THE WEST AND
SOUTHWEST. CURRENT FORECAST GENERALLY ON TRACK TONIGHT WITH
ACCUMULATING SNOW ARRIVING AFTER MIDNIGHT. WILL UPDATE THE ZONES
MAINLY TO REMOVE THUNDER MENTION...MIDNIGHT TIMING AND TO DROP THE
SEVERE THUNDERSTORM WATCH. UPDATE OUT SHORTLY.

GREIF
Hazardous weather outlook, Feb 23, 12:04 PM EST, 5 hours 51 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1204 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WHILE LIGHT SNOW HAS MOVED OUT OF THE AREA...ROADS WILL CONTINUE TO
REMAIN SLICK IN PLACES AS CLOUDY SKIES AND COOL TEMPERATURES ARE IN
PLACE FOR TODAY. THE NEXT CHANCE FOR SNOW WILL ARRIVE LATE TONIGHT
AS ANOTHER SYSTEM TAKES AIM AT EASTERN KENTUCKY. UP TO AN INCH OF
ACCUMULATING SNOW CAN BE EXPECTED MAINLY ALONG AND NORTH OF THE
MOUNTAIN PARKWAY.

HIGH WATER ALSO CONTINUES TO BE A PROBLEM AROUND THE AREA. SATURATED
SOIL...ALONG WITH CONTINUAL MELTING AND REFREEZING OF THE SOIL...HAS
RESULTED IN SOME MUDSLIDES ACROSS THE AREA. CREEKS...STREAMS...AND
ROADSIDE CULVERTS ALSO CONTINUE TO BE SWOLLEN. THIS HAS LED TO HIGH
WATER IN SUSCEPTIBLE PLACES SUCH AS LOW LYING AREAS AND LOW WATER
CROSSINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A CHANCE OF SNOW OR RAIN EXISTS DURING THE MORNING ON TUESDAY...BUT
LESS THAN AN INCH OF SNOW IS EXPECTED.

THERE IS A CHANCE FOR SNOW OR RAIN WEDNESDAY THROUGH SATURDAY.
THERE IS POTENTIAL FOR 2 TO 3 INCHES OF SNOWFALL LATE WEDNESDAY
NIGHT AND THURSDAY MORNING IF MOST OR ALL OF THE PRECIPITATION FALLS
AS SNOW...ESPECIALLY IN SOUTHEASTERN KENTUCKY.  AS FOR THE REST OF
THE PERIOD...LESS THAN AN INCH OF SNOWFALL IS EXPECTED EACH DAY.

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HAIL OR WIND DAMAGE
AS A RESULT OF THE SEVERE STORMS WHICH MOVED THROUGH EASTERN
KENTUCKY SATURDAY AFTERNOON AND EVENING.

GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Martin

When
February 23, 5:55 PM EST to February 25, 6:03 AM EST
Where
Martin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

There was backwater flooding from the Tug Fork of the Big Sandy River. Kentucky Highway 192 was closed in several locations in the far eastern portion of the county near Hode, Warfield, and Mount Sterling. There was six feet of water over Kentucky Highway 1714 near Buck Branch Road. Riverfront Road was also closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345280.